Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Gray, ME

August 3, 2000Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 3, 2000, 3:05 PM EDT for Somerset County, Maine. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2000, 3:05 PM EDT (19:05 UTC)
Expired
Aug 3, 2000, 4:15 PM EDT
In force
70 min
Issued by
NWS Gray, ME
Area
Whole counties

County Somerset County, ME

The radar

The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 031901
SVRPWM
MEC025-032015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SOMERSET COUNTY IN WEST CENTRAL MAINE

* UNTIL 415 PM EDT

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM WITH DAMAGING WINDS 15 MILES WEST OF 
  NORRIDGEWOCK...MOVING EAST AT 25 MPH.  IT WILL BE OVER NORRIDGEWOCK
  BY 320 MPH.  IT WILL REACH CANAAN BY 350 PM.

* ANOTHER SEVERE THUNDERSTORM IS SOUTHERN SOMERSET COUNTY NEAR THE
  CARRABBASETT VALLEY WILL MOVE EAST...REACHING MOSCOW AND BINGHAM
  BY 325 PM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

JC/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:15 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 3, 2:15 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
215 PM EDT THU AUG 3 2000

MY APOLOGIES TO NEIGHBORING OFFICES BUT IN THE INTEREST OF TIME AND
CONSIDERING WE ARE IN A SVR WX MODE I ISSUED THE AFTN PKG EARLY.

FRONT IN WESTERN NY MOVES EAST THIS AFTN AND TONIGHT AND PASS
OFFSHORE LATE TONIGHT. HAVE ISSUED ONE WRNG SO FAR AND WOULD EXPECT
OTHERS. LOOKING AT SVR WX CHECKLIST YIELDS A YES TO MOST CATEGORIES.

LOOKS LIKE A GREAT WEEKEND MOST AREAS HOWEVER NRN AND MTN ZONES
LIKELY TO SEE CLDS DEVELOP FRI AS COLD POOL OF AIR ALFT AND SFC
HEATING WILL RESULT IN CLDS AND CHC -SHRA. OTHERWISE GREAT WEEKEND
LOW DEW PTS AND COOL NIGHTS. NEXT CHC OF PRECIP LATE SUN.

.GYX...NONE.

TFH

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:38 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford52 min
Aug 3, 5:51 PM EDTSevere Thunderstorm WarningGYXSomerset39 min

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.